Colorado, 2025Drought in Colorado, September 24 to 30, 2025
September 24 to 30, 2025 · NWS GJT · 1 event in 1 county or zone
The month of September ended on a generally dry note, particularly for lower elevation area. While the month of September had been moist enough for most locations to see drought improvement through the month, the Four Corners region saw an opposite trend.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of September ended on a generally dry note, particularly for lower elevation area. While the month of September had been moist enough for most locations to see drought improvement through the month, the Four Corners region saw an opposite trend. Drought in this region actually worsened during the last quarter of the month, with the expansion of Extreme (D3) Drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 23, 10:14 PM MST, 1 hour 46 minutes earlier. Its key messages:
- Warmer and drier conditions move in for the next couple of days before moisture increases from south to north throughout the weekend.
- A prolonged period of wet weather is possible this weekend through early next week.
Area forecast discussion, Sep 23, 10:14 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1114 PM MDT Tue Sep 23 2025
.KEY MESSAGES...
- Warmer and drier conditions move in for the next couple of
days before moisture increases from south to north throughout
the weekend.
- A prolonged period of wet weather is possible this weekend
through early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 403 PM MDT Tue Sep 23 2025
A low pressure system currently centered over northeast
Colorado has been slow to move out today. Instead of tracking
east with the center of the low, a ridge building in over Idaho
and western Wyoming resulted in an easterly propagation of the
back half of the low over northwest Colorado. Tonight the
trough overhead will finally push east giving way to high
pressure building across the Intermountain West. Light rain and
snow showers will continue through the evening until then.
High pressure will bring warmer and drier conditions to the
region tomorrow with mostly sunny skies.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 403 PM MDT Tue Sep 23 2025
A weak blocking ridge sets up over the Rockies Thursday, with
much of the CONUS cutoff from the polar jet rippling across the
Canadian Border. This is expected to keep weather conditions
somewhat stagnant for a few days as models grapple with seasonal
shift. A weak cutoff low over SOCAL pushes against the ridge to
no avail. Temperatures warm up near seasonal normals beneath
the ridge, while a few clouds begin to emerge from the south
Friday ahead of the drifting low. PWAT values do come up Friday,
but forcing looks like it might not materialize. I think an
isolated shower for southeast Utah and southwest Colorado is
reasonable on the terrain Friday afternoon. Saturday and Sunday
look more convincing, as the eastern Pacific trough kicks the,
now open wave, across the Four Corners. This will send
widespread showers and thunderstorms across the CWA through the
weekend. Ensemble PWAT values climb near 190 percent of normal
late Saturday and early Sunday. This is worth keeping an eye on,
given historical September trends for heavier rain around the
CWA. Temperatures beneath the cloud cover Sunday are expected to
trend below average, especially around showers and storms.
Monday and Tuesday remain active by deterministic model outputs.
A PACNW system is expected to send additional moisture our way
via strong southwesterly flow. Given this solution follows a
pattern shift, I would expect to see some changes in the coming
model runs. This would keep temperatures mild with additional
cloud cover and precipitation to start the work week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1113 PM MDT Tue Sep 23 2025
Satellite imagery has shown most of the low clouds impacting TAF
sites have lifted or scoured out so VFR is in control attm.
There is a possibility for fog developing in some of the
northern and central mountain valleys, but there is too low of
confidence to include it in TAFS, but the most likely sites are
those listed above. Otherwise look for VFR conditions across the
region with light winds through the TAF period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Sep 23, 1:56 AM MST, 22 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
256 AM MDT Tue Sep 23 2025
COZ001>014-017>023-UTZ022>025-027>029-240900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MDT Tue Sep 23 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Thunderstorm development will be possible this afternoon with gust
winds...lightning and small hail the main threat. Accumulating
snowfall is also possible at the highest elevations of the northern
and central Colorado mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
After a dry stretch thunderstorm development will move back into the
4 Corner region by late in the week and spread elsewhere by the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Four Corners / Upper Dolores River Basin
- When
- September 24, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The 9/24 US Drought Monitor update analyzed an area of Extreme (D3) Drought that had developed in Colorado Zone 021 - Four Corners/Upper Dolores River Basin. The majority of the zone remained under Severe (D2) Drought conditions, but an area of Extreme (D3) Drought now covered roughly 10% of the zone. These conditions remained largely unchanged through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 27, 20251 death · 1 injured · $36,000 · 17 events
- Tornado and Flash Flooding in Louisiana, September 24, 2025$405,000 · EF1 · 13 events
- Flash Flooding and Heavy Rain in Texas, September 24 to 25, 202527 events
- Flash Flood and Flood in Kentucky, September 24, 2025$25,000 · 2 events
- Flash Flooding and Hail in Arkansas, September 24, 20251.75 in hail · 11 events
- Dense Fog in Pennsylvania, September 24, 202510 events
- Dense Fog in New Jersey, September 24, 20254 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24 to 25, 20254 events
- Damaging Winds in California, September 24, 2025$4,000 · 3 events
- Flash Flooding in West Virginia, September 24, 20253 events
- Damaging Winds in Virginia, September 24, 2025$7,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Alabama, September 24, 2025$4,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295059.